Medications That Falsely Raise Creatinine

medications that elevate creatinine

There are many medications that falsely raise creatinine. This can be indicative of worsening renal function, but in some situations, it may not be an issue at all. Here’s a case scenario where we look at medications that can falsely raise creatinine by interfering with secretion in the kidney.

A 63-year-old female has a history of diabetes, GERD, UTIs, HTN, and osteoarthritis. Her current medications include:

  • metformin
  • pantoprazole
  • cimetidine
  • acetaminophen
  • diclofenac gel
  • lisinopril
  • sulfamethoxazole/trimethoprim
  • glipizide

The primary care provider is concerned about a rise in creatinine from a baseline of 0.9 mg/dL (1 year ago) to a current 1.3 mg/dL. Her provider is questioning whether we should be continuing with the lisinopril given the rise in creatinine. She is concerned about continuing with metformin if the renal function continues to worsen. She also inquires about the risk of the topical NSAID (here is more info on diclofenac gel and systemic absorption) causing renal impairment in combination with the ACE inhibitor.

In a review of the patient’s history, we find out that the patient has been taking Bactrim on a long-term basis for UTI prophylaxis. She’s been taking this for about 3 months. Cimetidine was initiated about 8 months ago as the patient asked if she could take this in addition to her pantoprazole for her severe GERD. The lisinopril is 5 mg daily and the patient rarely uses the diclofenac gel.

What would I recommend in this situation and which medications can falsely raise creatinine? As long as there is no indication of dehydration or other medical situation causing the slightly elevated creatinine, I would strongly consider that this may be a situation where a medication falsely caused the elevated creatinine. Both trimethoprim and cimetidine have been associated with inhibiting the secretion of creatinine and being medications that falsely raise creatinine. The timing of the elevation correlates with when the medications have started. Finding an alternative to the sulfamethoxazole/trimethoprim for UTI prophylaxis and cimetidine would be appropriate to assess if this is what is causing the rise in creatinine.

Over 6,000 healthcare professionals have subscribed for our FREE Giveaways. Why haven’t you?!

Study Materials For Pharmacists and Students – Amazon Books

Useful Books For Any Healthcare Professional

Nursing Professionals and Students

Dietitian Professionals

Written By Eric Christianson

June 2, 2021

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories